Texas, 2023Damaging Wind in Texas, May 25, 2023
May 25, 2023 · NWS SJT · 1 event in 1 county or zone
A line of strong to severe thunderstorms developed along an outflow boundary and moved across portions of the Concho Valley in the morning hours. Isolated severe thunderstorms produced mainly wind damage across the San Angelo area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms developed along an outflow boundary and moved across portions of the Concho Valley in the morning hours. Isolated severe thunderstorms produced mainly wind damage across the San Angelo area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 25, 5:01 AM CST, 3 hours 9 minutes earlier.
Area forecast discussion, May 25, 5:01 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
601 AM CDT Thu May 25 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 311 AM CDT Thu May 25 2023
Showers and thunderstorms have developed to our northwest and are
approaching our area. As of 3 AM, a few of these storms are
strong to severe but there is an overall weakening trend. Storms
are expected to continue to weaken as they head towards our CWA,
due to the less favorable convective environment. Showers and
storms are also initiating to our west and are approaching the
Northern Edwards Plateau and Concho Valley. The best chance for
storms this morning will be in the Big Country and Concho Valley.
All of these storms should dissipate by the early afternoon.
Later this afternoon, convection will likely develop to our west,
where lift from an upper level disturbance will interact with
better instability. Those storms will develop and push
east/southeast. As they approach our area they will likely
encounter lower CAPE and greater convective inhibition, weakening
them until they dissipate. Models disagree slightly on how far
east they will make it before dissipating, but most models keep
the strong storms out our area. Our western counties have the best
chance for seeing thunderstorms tonight. The main hazards with
any storms will be wind, hail, and flooding.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 311 AM CDT Thu May 25 2023
An upper level ridge will remain in place over the area Friday
into Saturday. The most favored area for convection Friday
afternoon into Saturday morning appears to be from eastern NM
south into the higher terrain of west Texas and the Permian Basin,
so will keep PoPs mainly limited to Slight Chance or less for the
area. On Saturday, the upper level troughing to our west advances
slowly eastward, putting west Texas under more southwesterly
flow, with embedded shortwave energy moving over the area. This
will give the western half of the area a 20 to 30 percent chance
of showers and thunderstorms Saturday evening.
From Sunday through the middle of next week, models show the
upper level flow remaining weak, but possibly with weak troughing
over the southern plains. This will keep the potential for
isolated to scattered showers and thunderstorms in the forecast.
Temperatures will continue to average near normal values, with
highs generally in the 80s to lower 90s, and lows in the 60s.
&&
.AVIATION...
(12Z TAFS)
Issued at 549 AM CDT Thu May 25 2023
Thunderstorms are moving towards our area from the northwest and
will likely affect KABI and KSJT this morning. Storms should
weaken by the late morning, dissipating before reaching our 3
southern sites. Another round of storms is possible this evening,
but current guidance is keeping the storms to our west. Winds
should be weak, with the exception of outflow from storms. MVFR
CIGs are expected at KSOA, KBBD, and KJCT this morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 82 64 82 64 / 40 10 20 10
San Angelo 87 65 86 65 / 20 20 10 10
Junction 87 65 87 64 / 10 10 10 0
Brownwood 84 63 85 64 / 20 10 10 0
Sweetwater 83 65 82 64 / 50 30 30 20
Ozona 86 66 85 66 / 10 10 10 10
Brady 84 64 84 65 / 10 10 10 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...AP
LONG TERM....20
AVIATION...AP
Hazardous weather outlook, May 25, 3:34 AM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
434 AM CDT Thu May 25 2023
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-260945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
434 AM CDT Thu May 25 2023
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible early this morning in the Big
Country and Concho Valley. These storm should dissipate by the
late morning. Another round of isolated thunderstorms is possible
this evening in our western counties. The severe threat is low at
this time. Main hazards will be gusty winds, lightning, flooding,
and possibly hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered showers and thunderstorms will be possible
through the end of the week. The severe threat is low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 25, 6:40 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
740 AM CDT Thu May 25 2023
TXZ064-071-072-251330-
Irion TX-Tom Green TX-Sterling TX-
740 AM CDT Thu May 25 2023
...A strong thunderstorm will impact portions of southern Sterling,
western Tom Green and northwestern Irion Counties through 830 AM
CDT...
At 740 AM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Saint Lawrence, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Sterling,
west central Tom Green and northwestern Irion Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3188 10126 3181 10089 3134 10104 3147 10127
TIME...MOT...LOC 1240Z 295DEG 24KT 3170 10127
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JWSpecial weather statement, May 25, 7:34 AM CST, 36 minutes before
Special Weather Statement
National Weather Service San Angelo TX
834 AM CDT Thu May 25 2023
TXZ064-071-072-077-251415-
Irion TX-Schleicher TX-Tom Green TX-Sterling TX-
834 AM CDT Thu May 25 2023
...A strong thunderstorm will impact portions of northwestern
Schleicher, southeastern Sterling, central Tom Green and Irion
Counties through 915 AM CDT...
At 834 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Arden, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mertzon, Knickerbocker, San Angelo State Park, Arden, Tankersley,
Sherwood and Us-67 Near The Irion-Tom Green County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3127 10122 3164 10098 3153 10051 3102 10068
TIME...MOT...LOC 1334Z 294DEG 34KT 3140 10096
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JWSpecial weather statement, May 25, 8:02 AM CST, 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
902 AM CDT Thu May 25 2023
TXZ072-073-251445-
Tom Green TX-Concho TX-
902 AM CDT Thu May 25 2023
...A strong thunderstorm will impact portions of northeastern Tom
Green and northwestern Concho Counties through 945 AM CDT...
At 902 AM CDT, Doppler radar was tracking a strong thunderstorm over
Goodfellow Air Force Base, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Angelo, Mereta, Veribest, Wall, Vancourt, Twin Buttes Reservoir,
Lake Nasworthy, Eola, Goodfellow Air Force Base, Vick, Harriet and
The Intersection Of Ranch Road 380 And Ranch Road 381.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3135 10060 3161 10041 3154 9996 3112 10013
TIME...MOT...LOC 1402Z 289DEG 27KT 3141 10044
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JWThunderstorm Wind, Tom Green
- When
- May 25, 8:10 AM CST
- Where
- Tom Green County, 1.66 mi NNW of San Angelo
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.491, -100.444
Law enforcement reports utility poles were blown down on Bowie St., between East 26th St. and East 29th St. Time was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, May 25 to 28, 2023$1.2 million · 1 in hail · 7 events
- Hail and Damaging Wind in Montana, May 25 to 27, 2023$200,000 · 1.75 in hail · 6 events
- Flash Flooding and Flooding in Kansas, May 25 to 30, 2023$66,000 · 8 events
- Tornado in Florida, May 25, 20231 injured · $50,000 · EF0 · 1 event
- Hail in North Dakota, May 25, 20231.5 in hail · 8 events
- Flash Flood and Damaging Winds in Texas, May 25, 202363 kt wind · 4 events
- Hail and High Wind in Idaho, May 25 to 26, 20231.25 in hail · 4 events
- Hail in Colorado, May 25, 20231 in hail · 3 events
- Flash Flooding and Hail in Texas, May 25 to 26, 20231.5 in hail · 3 events
- Hail in Wyoming, May 25, 2023$5,000 · 1.75 in hail · 2 events
- Waterspouts in Gulf of Mexico, May 25, 20232 events
- Waterspout in South Atlantic Coastal Waters, May 25, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103142.